Alert archive / Mississippi / Flash Flood Warnings in 2008
Flash Flood Warning 26, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Mar 30, 2008, 9:42 AM CDT for Quitman County, Tallahatchie County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 30, 2008, 9:42 AM CDT (14:42 UTC)
- Expired
- Mar 30, 2008, 12:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Quitman County, MS, Tallahatchie County, MS
The radar
The Memphis radar (KNQA), 145 km from the middle of the area, began a volume at 14:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 2.7 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1043 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 447 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMEG 301442
FFWMEG
MSC119-135-301745-
/O.NEW.KMEG.FF.W.0026.080330T1442Z-080330T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
942 AM CDT SUN MAR 30 2008
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN QUITMAN COUNTY IN NORTHWEST MISSISSIPPI...
NORTHWESTERN TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI...
* UNTIL 1245 PM CDT
* AT 942 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST HOUR 1 TO 3
INCHES OF RAINFALL HAS FALLEN ACROSS THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DENTON AND
CROWDER.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3420 9015 3400 9007 3392 9026 3401 9029
3406 9043 3416 9042
TIME...MOT...LOC 1442Z 180DEG 0KT 3408 9029
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Mar 30, 4:24 AM CDT, 5 hours 18 minutes earlier.
Area forecast discussion, Mar 30, 4:24 AM CDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 424 AM CDT SUN MAR 30 2008 ...HEAVY RAINFALL TODAY AND THEN AGAIN MONDAY NIGHT WILL LIKELY AGGRAVATE FLOODING ACROSS NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL... .DISCUSSION... RAIN CHANCES AND AMOUNTS THROUGH TUESDAY ARE THE MAIN FORECAST CONCERNS. LATEST MODELS WERE OVERALL IN DECENT AGREEMENT. USED A BLEND...SIDING WITH THE GFS/ECMWF MODEL SOLUTIONS. THE BIGGEST CHANGES TO THE PREVIOUS FORECAST WAS TO INCREASE RAIN CHANCES AND AMOUNTS TODAY AND THIS EVENING ACROSS AREAS ALONG AND NORTH OF INTERSTATE 40...AS WELL AS LOWER TEMPERATURES TODAY. AT 415 AM CDT...NUMEROUS SHOWERS AND THUNDERSTORMS WERE OVER THE WESTERN 2/3 OF ARKANSAS AHEAD OF A LOW PRESSURE DISTURBANCE/ SHORT WAVE. MAINLY DRY CONDITIONS WITH AREAS OF FOG WERE OCCURRING OVER THE MIDSOUTH UNDER VARIABLE SKIES. TEMPERATURES ACROSS THE MIDSOUTH RANGED FROM AROUND 45 NEAR MALDEN MO TO NEAR 60 AT ABERDEEN MS. A WARM FRONT STRETCHED FROM NEAR CLARKSDALE MS TO ABERDEEN MS AND WAS MOVING NORTH. THE FIRST CONCERN TODAY IS HEAVY RAINFALL ACROSS AREAS NORTH OF INTERSTATE 40. THE LOW PRESSURE DISTURBANCE WILL BRING ABUNDANT MOISTURE AND LIFT TO MUCH OF THE MIDSOUTH...PARTICULARLY THESE AREAS NORTH OF INTERSTATE 40 WHERE THE LOW LEVEL JET WILL BE STRONGEST...SO INCREASED RAIN CHANCES AND RAINFALL AMOUNTS. RAIN CAN BE EXPECTED NEARLY ALL DAY IN THESE AREAS AND WILL BE HEAVY AT TIMES. EXPECT 1 TO 2 INCHES THROUGH THIS EVENING ACROSS NE AR...MO BOOTHEEL...AND NW TN. DID NOT GO WITH A FLOOD OR FLASH FLOOD WATCH AS RIVER FLOODING IS ONGOING AND FLASH FLOOD GUIDANCE OF 2.5-3 INCHES PER 6 HOURS WILL LIKELY NOT BE EXCEEDED. WILL ISSUE A STRONGLY WORDED ESF TO COVER HANDLE THE HEAVY RAINFALL AND POSSIBLE ENHANCEMENT TO ONGOING FLOODING. THE SECOND CONCERN THIS MORNING...DENSE FOG HAS DEVELOPED OVER AREAS NORTH OF INTERSTATE 40 EARLY THIS MORNING LOWERING VISIBILITIES TO 1/4 MILE OR LESS. THIS FOG WILL BE DISRUPTED WITH INCOMING RAINFALL BY 10 AM CDT...SO DO NOT PLAN ON ISSUING A DENSE FOG ADVISORY AT THIS TIME. VISIBILITIES WILL STAY LOW BELOW 3 MILES FOR MUCH OF THE MORNING IN THESE AREAS...BUT SHOULD ONLY BE BRIEFLY DENSE EARLY THIS MORNING. THE THIRD CONCERN TODAY IS POSSIBLE STRONG TO SEVERE THUNDERSTORMS. LATEST MODELS SUGGESTED SOME INSTABILITY OVER THE AREA WITH MUCAPE IN THE 600-1200 J/KG RANGE. THIS WOULD COMBINED WITH COOL MID LEVELS...AROUND -15 AT 500 MB...WOULD SUGGEST SOME HAIL IS POSSIBLE. WITH ABUNDANT CLOUDS AND RAIN...THINK MOST CONVECTION TODAY WILL BE ELEVATED. HOWEVER...WILL HAVE TO MONITOR FOR POSSIBLE SURFACE BASED DEVELOPMENT...PARTICULARLY OVER NORTH MS THIS AFTERNOON WHERE TEMPERATURES WILL BE WARMEST. IN THESE AREAS...GUSTY WINDS MAY OCCUR AS WELL. REGARDLESS...WIDESPREAD SEVERE WEATHER POTENTIAL REMAINS LOW AND NO SEVERE WEATHER WATCHES ARE EXPECTED TODAY. THE FOURTH CONCERN TODAY IS TEMPERATURES. CLOUD COVER...RAIN...AND POSITIONING OF THE WARM FRONT MADE FOR A VERY TRICKY FORECAST. DECIDED TO UNDERCUT MODEL GUIDANCE AND PREVIOUS FORECAST TEMPERATURES SEVERAL DEGREES WITH ABUNDANT CLOUDS AND RAIN TODAY WITH HIGHS IN THE 65 TO 75 DEGREE RANGE. FOR AREAS NORTH OF INTERSTATE 40...TEMPERATURES MAY BE MUCH COOLER AS THE WARM FRONT MAY GET HUNG UP WITH CLOUDS AND RAIN IN PLACE. TONIGHT...THINK SHOWERS AND THUNDERSTORMS WILL BE LINGERING OVER WEST TN THIS EVENING...SO INCREASED RAIN CHANCES. OTHERWISE...DRYING AND POSSIBLE CLEARING CAN BE EXPECTED WITH MID LEVEL RIDGING OCCURRING AHEAD OF THE NEXT LOW PRESSURE SYSTEM. WARMER LOW TEMPERATURES WILL OCCUR WITH THE WARM FRONT NORTH OF THE AREA...MAINLY IN THE 55 TO 65 DEGREE RANGE. MONDAY WILL BE A WARM...BREEZY...AND MAINLY DRY DAY UNDER PARTLY SUNNY SKIES ACROSS THE MIDSOUTH. WINDS MAY APPROACH WIND ADVISORY CRITERIA WITH GUSTS APPROACHING 40 MPH. THINK HIGHS WILL BE IN THE MID TO UPPER 70S IN MOST LOCATIONS. KEPT CHANCES FOR AFTERNOON SHOWERS/STORMS WEST OF THE MS RIVER...BUT THINK THE BULK OF THE RAIN WILL ARRIVE MONDAY NIGHT. MONDAY NIGHT INTO TUESDAY...HEAVY RAIN AND POSSIBLE SEVERE THUNDERSTORMS WILL RETURN TO THE MIDSOUTH ALONG AND AHEAD OF A COLD FRONT. THINK RAINFALL AMOUNTS WILL GENERALLY BE 1 TO 2 INCHES WITH HEAVIEST AMOUNTS NORTH OF INTERSTATE 40. THIS HEAVY RAINFALL WILL PROBABLY ENHANCE FLOODING IN THESE AREAS. THERE APPEARS TO BE A CHANCE FOR SEVERE STORMS WITH DAMAGING WINDS AND HAIL THE MAIN HAZARDS AS MODELS HINT THAT A SQUALL LINE MAY DEVELOP NEAR THE FRONT. RIGHT NOW...CONFIDENCE FOR SEVERE STORMS IS NOT THE GREATEST WITH LACK OF SIGNIFICANT SURFACE BASED INSTABILITY. DID NOT ALTER PREVIOUS FORECAST MUCH AT THIS TIME DURING THIS TIME FRAME. TUESDAY NIGHT THROUGH SATURDAY...THE MAIN WEATHER MAKER DURING THIS TIME APPEARS TO BE ANOTHER STRONG LOW PRESSURE SYSTEM/COLD FRONT FORECAST TO AFFECT THE MIDSOUTH LATE THURSDAY INTO EARLY FRIDAY AND BRING ADDITIONAL HEAVY RAIN AND SEVERE THUNDERSTORMS. AT THIS TIME...DID NOT ALTER THE PREVIOUS FORECAST MUCH. WILL CONTINUE TO MONITOR THE PROGRESSION OF THIS NEXT SYSTEM IN FUTURE FORECASTS. && .PRELIMINARY POINT TEMPS/POPS... MEM 70 60 79 62 / 90 60 30 100 MKL 67 58 76 61 / 90 70 10 90 JBR 67 58 77 57 / 100 50 50 100 TUP 74 57 76 61 / 60 40 10 80 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. && MBS
Hazardous weather outlook, Mar 30, 4:33 AM CDT, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 433 AM CDT SUN MAR 30 2008 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-311145- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 433 AM CDT SUN MAR 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT HEAVY RAINFALL OF 1 TO 2 INCHES THROUGH 10 PM CDT MAY ENHANCE FLOODING ACROSS NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL. A FEW STRONG THUNDERSTORMS WITH HEAVY DOWNPOURS AND SMALL HAIL MAY OCCUR ACROSS THE ENTIRE MIDSOUTH THROUGH 10 PM CDT. GUSTY WINDS UP TO 50 MPH MAY OCCUR WITH WITH A FEW STRONG THUNDERSTORMS OVER NORTH MISSISSIPPI BETWEEN 2 AND 10 PM CDT. MANY RIVERS OVER NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL REMAIN ABOVE FLOOD STAGE. SOME RIVERS HAVE CRESTED...BUT FLOODING WILL STILL OCCUR IN AGRICULTURAL AREAS ADJACENT TO RIVERS. CONSULT THE LATEST NATIONAL WEATHER SERVICE RIVER FORECASTS AND RIVER FLOOD WARNINGS FOR DETAILED INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HEAVY RAIN IS POSSIBLE OVER MUCH OF THE MIDSOUTH MONDAY NIGHT INTO TUESDAY MORNING ALONG AND AHEAD OF A COLD FRONT. WIDESPREAD 1 TO 3 INCHES OF RAINFALL MAY OCCUR. THIS MAY RESULT IN FLASH FLOODING AND ALSO AGGRAVATE ONGOING RIVER FLOODING. FLASH FLOOD WATCHES MAY BE REQUIRED FOR PARTS OF THE MIDSOUTH MONDAY NIGHT INTO TUESDAY MORNING. SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT THROUGH MIDDAY TUESDAY AS WELL. THE PRIMARY HAZARDS WILL BE DAMAGING WINDS AND HAIL. STRONG WINDS WITH GUSTS OF 40 MPH OR GREATER ARE POSSIBLE MONDAY AND MONDAY NIGHT ACROSS THE MIDSOUTH. WIND ADVISORIES MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT...AND LAW ENFORCEMENT OFFICIALS MAY BE REQUIRED MONDAY NIGHT AND TUESDAY IN SUPPORT OF SEVERE WEATHER OPERATIONS. SPOTTERS ARE ALSO ENCOURAGED TO REPORT ANY FLASH FLOODING OR ANY NEW FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN MEMPHIS TENNESSEE. MBS
In the hours before
Special weather statement, Mar 30, 6:21 AM CDT, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 621 AM CDT SUN MAR 30 2008 MSZ010-301145- COAHOMA MS- 621 AM CDT SUN MAR 30 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... CENTRAL COAHOMA COUNTY IN NORTHWEST MISSISSIPPI... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 5 MILES WEST OF BOBO AT 621 AM CDT...MOVING NORTHEAST AT 20 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE ANTICIPATED. PEOPLE IN COAHOMA COUNTY...INCLUDING THE CITY OF CLARKSDALE...SHOULD MONITOR THIS STORM CLOSELY..
Special weather statement, Mar 30, 7:22 AM CDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 722 AM CDT SUN MAR 30 2008 MSZ010>012-301245- PANOLA MS-COAHOMA MS-QUITMAN MS- 722 AM CDT SUN MAR 30 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... EAST CENTRAL COAHOMA COUNTY IN NORTHWEST MISSISSIPPI... WEST CENTRAL PANOLA COUNTY IN NORTHWEST MISSISSIPPI... NORTHERN QUITMAN COUNTY IN NORTHWEST MISSISSIPPI... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 4 MILES WEST OF BELEN AT 722 AM CDT...MOVING NORTHEAST AT 25 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE ANTICIPATED. PEOPLE IN COAHOMA...PANOLA AND QUITMAN COUNTIES SHOULD MONITOR THIS STORM CLOSELY..
Special weather statement, Mar 30, 9:06 AM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 906 AM CDT SUN MAR 30 2008 MSZ011-012-020-021-301445- PANOLA MS-QUITMAN MS-YALOBUSHA MS-TALLAHATCHIE MS- 906 AM CDT SUN MAR 30 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... SOUTHERN PANOLA COUNTY IN NORTHWEST MISSISSIPPI... SOUTHERN QUITMAN COUNTY IN NORTHWEST MISSISSIPPI... NORTHERN TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI... WESTERN YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 5 MILES EAST OF BRAZIL AT 906 AM CDT...MOVING EAST AT 30 MPH. THIS THUNDERSTORM WAS ALSO PRODUCE VERY HEAVY RAIN. PEOPLE IN PANOLA...QUITMAN...TALLAHATCHIE AND YALOBUSHA COUNTIES... INCLUDING THE CITY OF CHARLESTON...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 945 AM CDT.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 9:13 AM CDT | Severe Thunderstorm Warning | MEG | Panola, Quitman, Tallahatchie, Yalobusha | 62 min |
| Mar 30, 2:34 PM CDT | Flash Flood Watch | MEG | DeSoto, Tunica | 36 hr |
Nearby
Flash Flood Warnings in Mississippi, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.